Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 164, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 31, 2000, 5:42 PM CDT for Acadia Parish, Jefferson Davis Parish, Louisiana. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 31, 2000, 5:42 PM CDT (22:42 UTC)
- Expired
- Aug 31, 2000, 6:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Lake Charles, LA
- Area
- Whole counties
Counties Acadia Parish, LA, Jefferson Davis Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 6:30 PM CDT | Thunderstorm Wind | Countywide, LA | |
| Aug 31, 6:45 PM CDT | Thunderstorm Wind | Mermentau, LA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1054 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1505 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLCH 312243 SVRLCH LAC001-053-312345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 542 PM CDT THU AUG 31 2000 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON DAVIS PARISH IN SOUTHWEST LOUISIANA ACADIA PARISH IN SOUTHWEST LOUISIANA * UNTIL 645 PM CDT * AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES NORTH OF JENNINGS...MOVING SOUTH AT 15 MPH. * THIS STORM WILL BE NEAR... JENNINGS BY 640 PM CDT MERMENTAU BY 645 PM CDT SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN. CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:00 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 31, 3:00 PM CDT, 2 hours 42 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-010300- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 300 PM CDT THU AUG 31 2000 AT MID AND UPPER LEVELS...THROUGH SATURDAY...A RIDGE WILL EXTEND OVER TEXAS WHILE A LOW PRESSURE CENTER WILL GYRATE AROUND THE SOUTHEAST CORNER OF THE COUNTRY. THE LOW WILL BRING WEAK UPPER LEVEL INSTABILITY TO THE EASTERN EXTREMES OF THE AREA FRIDAY AND SATURDAY. 700 MB OMEGA PROGS SHOW WEAK TO MODERATE LIFT OVER THE AREA FRIDAY AND SATURDAY AFTERNOONS AND EVENINGS. LOWER LEVELS ARE PROGGED TO REMAIN RELATIVELY DRY WHILE A LAYER OF MOISTURE CONTINUES AT AROUND 700 MB. AT THE SURFACE...A LOW PRESSURE TROUGH WILL BE HANGING OUT OVER THE LOCAL AREA THROUGH SATURDAY. MODELS ARE SHOWING ABOUT THE SAME THING FOR THE NEXT COUPLE OF DAYS AS FOR TODAY...LAYERED MOISTURE AT 700 MB WITH DRY AIR ABOVE AND BELOW WITH WEAK TO MODERATE INSTABILITY. RADAR NOW SHOWING AREAS OF WIDELY SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING DUE TO AFTERNOON HEATING / LIFTING OF MOIST LAYER. WILL CALL FOR SLIGHT CHANCE OF AFTERNOON / EVENING THUNDERSTORMS THE NEXT COUPLE OF DAYS FOR MOST OF THE AREA. WITH MOISTURE AND INSTABILITY A LITTLE HIGHER EAST WILL HAVE CHANCE POPS LAFAYETTE AREA AND EASTWARD. WILL CONTINUE HEAT ADVISORIES FOR ALL OF AREA IN EXPECTATION OF HEAT INDEXES NEAR 110 FRIDAY. .LCH... LA...HEAT ADVISORY FOR FRIDAY...LAZ027>033-041>045-051>055.... TX...HEAT ADVISORY FOR FRIDAY...TXZ180>182-201-215-216... ...OZONE ACTION DAY FRIDAY ...ORANGE / JEFFERSON / HARDIN COUNTIES ...TXZ201-215-216... .PRELIMINARY NUMBERS... AEX 74/102/72/101 1212 BPT 77/101/74/100 1212 LCH 76/101/74/100 1212 LFT 77/ 99/74/ 98 2323
In the hours before
Special weather statement, Aug 31, 1:00 PM CDT, 4 hours 42 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-312300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 100 PM CDT THU AUG 31 2000 ...RECORD SHATTERING HEAT AFFECTING THE AREA... AT 11:44 AM...THE TEMPERATURE REACHED 101 DEGREES AT THE LAKE CHARLES REGIONAL AIRPORT. THIS BREAKS THE 91 YEAR OLD RECORD FOR THE DATE OF 100 DEGREES. THE ALL TIME RECORD HIGH IN LAKE CHARLES IS 106 DEGREES SET ON JUNE 27 1930...WHICH COULD BE TIED OR BROKEN LATER THIS AFTERNOON. AT 11:38 AM...THE TEMPERATURE REACHED 101 DEGREES AT THE SOUTHEAST TEXAS REGIONAL AIRPORT. THIS BREAKS THE RECORD FOR THE BEAUMONT... PORT ARTHUR AREA FOR THE DATE OF 100 SET IN 1990. THE TEMPERATURE COULD COME CLOSE TO THE ALL TIME RECORD HIGH OF 108 SET ON JULY 14 1902 LATER THIS AFTERNOON. MEANWHILE...TEMPERATURES ARE ON PACE TO SET RECORD HIGHS IN THE ALEXANDRIA AND LAFAYETTE AREAS. THE RECORD HIGH FOR THE DATE IN ALEXANDRIA IS 104 DEGREES IN 1951 AND FOR LAFAYETTE...100 DEGREES IN 1951. ALSO...A HEAT ADVISORY CONTINUES FOR THIS AFTERNOON ACROSS SOUTHEAST TEXAS...AS WELL AS CENTRAL...SOUTH CENTRAL AND SOUTHWEST LOUISIANA. HEAT INDICES WILL BE CLOSE TO OR EXCEED 110 DEGREES ACROSS THE ENTIRE AREA DURING THE AFTERNOON. EFFECTS FROM HEAT CAN BE MINIMIZED BY REDUCING OR ELIMINATING STRENUOUS OUTDOOR ACTIVITIES...DRINKING PLENTY OF WATER...AND WEARING LIGHT-COLORED CLOTHING. PETS CAN ALSO SUCCUMB TO THE EFFECTS OF EXCESSIVE HEAT. INSURE THAT PETS HAVE ADEQUATE DRINKING WATER AND A SHADY PLACE TO REST. FINALLY...EXTREME FIRE DANGER CONTINUES ACROSS THE REGION. TEXAS LOCAL GOVERNMENTS HAVE ISSUED BURN BANS FOR THE FOLLOWING COUNTIES...JEFFERSON...HARDIN...JASPER...NEWTON AND TYLER. ACCORDING TO THE LOUISIANA DEPARTMENT OF AGRICULTURE AND FORESTRY... AN EXTREME FIRE DANGER EXISTS ACROSS SOUTHWEST...CENTRAL AND SOUTH CENTRAL PORTIONS OF THE STATE. THIS AFTERNOON...EXTREMELY HOT TEMPERATURES...DRY NORTHERLY WINDS AROUND 10 MPH...AND RELATIVE HUMIDITIES IN THE 25 TO 30 PERCENT RANGE WILL GENERATE EXTREME FIRE DANGER POTENTIAL. ALSO...MUCH OF THE VEGETATION ACROSS THE AREA IS VERY DRY...WITH SOME DYING. THIS ONLY ADDS FUEL FOR FIRE DEVELOPMENT. ALREADY...SEVERAL GRASS AND WILD FIRES HAVE BEEN REPORTED. ADDITIONAL INFORMATION CAN BE FOUND ON OUR WEB PAGE AT: HTTP://WWW.SRH.NOAA.GOV/LCH. RUA
Local storm report, Aug 31, 3:52 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
352 PM CDT THU AUG 31 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM ALEXANDRIA LA WIND DAMAGE
08/31/00 RAPIDES TREES AND POWER LINES DOWN
AS REPORTED BY RAPIDES
911.
0340 PM MOSS BLUFF LA WIND DAMAGE
08/31/00 CALCASIEU TREES DOWN AS REPORTED BY
SHERIFFS
DEPARTMENT.
THMLocal storm report, Aug 31, 4:36 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
436 PM CDT THU AUG 31 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0436 PM 5 SW KINDER LA WIND DAMAGE
08/31/00 ALLEN TRAILER OVERTURNED/
OTHER TRAILER DAMAGED/
BROKEN WINDOWS/Local storm report, Aug 31, 4:55 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
455 PM CDT THU AUG 31 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM BUNKIE LA WIND DAMAGE
08/31/00 AVOYELLES SEVERAL STORES AND A CAR
DEALERSHIP DAMAGED.
NUMEROUS TREES AND
POWERLINES DOWN AS
REPORTED BY 911 CENTER.
THMThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 3:27 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 63 min |
| Aug 31, 3:58 PM CDT | Severe Thunderstorm Warning | LCH | Avoyelles, Evangeline, Rapides, Saint Landry | 62 min |
| Aug 31, 4:29 PM CDT | Severe Thunderstorm Warning | LCH | Cameron | 61 min |
| Aug 31, 6:45 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Vermilion | 60 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.